On homogeneous controllability functions

Keywords: controllability function, generalized homogeneity, robustness


The controllability function method, introduced by V. I. Korobov in late 1970s, is known to be an efficient tool for control systems design. It is developed for both linear/nonlinear and finite/infinite dimensional systems. This paper bridges the method with the homogeneity theory popular today. The standard homogeneity known since 18th century is a symmetry of function with respect to uniform scaling of its argument. Some generalizations of the standard homogeneity were introduced in 20th century. This paper shows that the so-called homogeneous norm is a controllability function of the linear autonomous control system and the corresponding closed-loop system is homogeneous in the generalized sense. This immediately yields many useful properties known for homogeneous systems such as robustness (Input-to-State Stability) with respect to a rather large class of perturbations, in particular, with respect to bounded additive measurement noises and bounded additive exogenous disturbances. The main theorem presented in this paper slightly refines the design of the controllability function for a multiply-input linear autonomous control systems. The design procedure consists in solving subsequently a linear algebraic equation and a system of linear matrix inequalities. The homogeneity itself and the use of the canonical homogeneous norm essentially simplify the design of a controllability function and the analysis of the closed-loop system. Theoretical results are supported with examples. The further study of homogeneity-based design of controllability functions seems to be a promising direction for future research. 


Download data is not yet available.


V. Andrieu, L. Praly, and A. Astolfi. Homogeneous Approximation, Recursive Observer Design, and Output Feedback, SIAM Journal of Control and Optimization, – 2008. – 47(4). – P. 1814–1850. DOI: 10.1137/060675861.

E. Bernuau, D. Efimov, W. Perruquetti, and A. Polyakov. On homogeneity and its application in sliding mode control, Journal of The Franklin Institute, – 2014. – 351(4). – P. 1866–1901. DOI: 10.1016/j.jfranklin.2014.01.007.

E. Bernuau, A. Polyakov, D. Efimov, and W. Perruquetti. Verification of ISS, iISS and IOSS properties applying weighted homogeneity, System & Control Letters, – 2013. – 62(12). – P. 1159–1167. DOI: 10.1016/j.sysconle.2013.09.004.

S. P. Bhat and D. S. Bernstein. Geometric homogeneity with applications to finite-time stability, Mathematics of Control, Signals and Systems, – 2005. – 17. – P. 101–127. DOI: 10.1007/s00498-005-0151-x.

S. P. Bhat and D. S. Bernstein. Finite time stability of continuous autonomous systems, SIAM J. Control Optim., – 2000. – 38(3). – P. 751–766. DOI: 10.1137/S0363012997321358.

S. Boyd, E. Ghaoui, E. Feron, and V. Balakrishnan. Linear Matrix Inequalities in System and Control Theory. 1994. SIAM, Philadelphia, ix + 185 p. DOI: 10.1137/1.9781611970777.

J.-M. Coron and L. Praly. Adding an integrator for the stabilization problem, Systems & Control Letters, – 1991. – 17(2). – P. 89–104. DOI: 10.1016/0167-6911(91)90034-C.

V. Fischer and M. Ruzhansky. Quantization on Nilpotent Lie Groups. 2016. Springer, XIII + 557 p. DOI: 10.1007/978-3-319-29558-9.

G. Folland. Subelliptic estimates and function spaces on nilpotent Lie groups, Arkiv for Matematik, – 1975. – 13(1-2). – P. 161–207.

L. Gr¨une. Homogeneous state feedback stabilization of homogeneous systems, SIAM Journal of Control and Optimization, – 2000. – 38(4). – P. 1288–1308. DOI: 10.1137/S0363012998349303.

H. Hermes. Nilpotent approximations of control systems and distributions, SIAM Journal of Control and Optimization, – 1986. – 24(4). – P. 731–736. DOI: 10.1137/0324045.

Y. Hong. H∞ control, stabilization, and input-output stability of nonlinear systems with homogeneous properties, Automatica, – 2001. – 37(6). – P. 819– 829. DOI: 10.1016/S0005-1098(01)00027-9.

M. Kawski. Homogeneous stabilizing feedback laws, Control Theory and Advanced Technology, – 1990. – 6(4). – P. 497–516.

M. Kawski. Families of dilations and asymptotic stability, Analysis of Controlled Dynamical Systems, – 1991. – 8. – P. 285–294. DOI: 10.1007/978-1-4612-3214-8–25.

V. V. Khomenuk. On systems of ordinary differential equations with generalized homogenous right-hand sides, Izvestia vuzov. Mathematica, – 1961. – 3(22). – P. 157–164 (in Russian).

V. I. Korobov. A solution of the synthesis problem using controlability function, Doklady Academii Nauk SSSR, – 1979. – 248. – P. 1051–1063.

V. I. Korobov. Controllability Function Method. 2007, Institute of Computer Research "Regular and chaotic dynamics", M.–Izhevsk, 576 p. (in Russian). ISBN 978-5-93972-610-8

A. Levant. Higher-order sliding modes, differentiation and output-feedback control, International Journal of Control, – 2003. – 76(9-10). – P. 924–941. DOI: 10.1080/0020717031000099029.

F. Lopez-Ramirez, A. Polyakov, D. Efimov, and W. Perruquetti. Finitetime and fixed-time observer design: Implicit Lyapunov function approach, Automatica, – 2018. – 87. – P. 52–60. DOI: 10.1016/j.automatica.2017.09.007.

A. M. Lyapunov. The general problem of the stability of motion. 1992. Taylor & Francis.

M. Misrikhanov and V. Ryabchenko. Pole placement for controlling a large scale power system, Automation and Remote Control, – 2011. – 72. – P. 2123–2146. DOI: 10.1134/S0005117911100110.

H. Nakamura, Y. Yamashita, and H. Nishitani. Smooth Lyapunov functions for homogeneous differential inclusions, In Proceedings of the 41st SICE Annual Conference, – 2002. – 3. – P. 1974–1979. DOI: 10.1109/SICE.2002.1196633.

E. Noether. Invariante variationsprobleme, Kgl. Ges. d. Wiss. Nachrichten, Math.-phys. Klasse, – 1918. – P. 235–257 (In German).

A. Polyakov. Nonlinear feedback design for fixed-time stabilization of linear control systems, IEEE Transactions on Automatic Control, – 2012. – 57(8). – P. 2106–2110. DOI: 10.1109/TAC.2011.2179869.

A. Polyakov. Time-suboptimal feedback design via linear matrix inequalities, Automation and Remote Control, – 2015. – 76. – P. 847–862. DOI: 10.1134/S0005117915050100.

A. Polyakov. Sliding mode control design using canonical homogeneous norm, International Journal of Robust and Nonlinear Control, – 2018. – 29(3) – P. 682–701. DOI: 10.1002/rnc.4058.

A. Polyakov. Generalized Homogeneity in Systems and Control. 2020. Springer, XVIII + 447 p. DOI: 10.1007/978-3-030-38449-4.

A. Polyakov, D. Efimov, and W. Perruquetti. Robust stabilization of MIMO systems in finite/fixed time, International Journal of Robust and Nonlinear Control, – 2016. – 26(1) – P. 69–90. DOI: 10.1002/rnc.3297.

A. Polyakov, Y. Orlov, H. Oza, and S. Spurgeon. Robust finite-time stabilization and observation of a planar system revisited, In Conference on Decision and Control, – 2015. – P. 5689-5694. DOI: 10.1109/CDC.2015.7403112.

R. T. Rockafellar. Convex Analysis. 1970. Princeton University Press, 470 p.

L. Rosier. Homogeneous Lyapunov function for homogeneous continuous vector field, Systems & Control Letters, – 1992. – 19(6). – P. 467–473. DOI: 10.1016/0167-6911(92)90078-7.

E. Roxin. On finite stability in control systems, Rendiconti del Circolo Matematico di Palermo, – 1966. – 15. – P. 273–283.

E. P. Ryan. Universal stabilization of a class of nonlinear systems with homogeneous vector fields, Systems & Control Letters, – 1995. – 26(3). – P. 177–184. DOI: 10.1016/0167-6911(95)00013-Y.

E. D. Sontag. Smooth stabilization implies coprime factorization, IEEE Transactions on Automatic Control, – 1989. – 34(4). – P. 435–443. DOI: 10.1109/9.28018.

E. D. Sontag and Y. Wang. On characterizations of the input-to-state stability property, Systems & Control Letters, – 1996. – 24(5). – P. 351–359. DOI: 10.1016/0167-6911(94)00050-6.

V. I. Zubov. On systems of ordinary differential equations with generalized homogenous right-hand sides, Izvestia vuzov. Mathematica, – 1958. – 1. – P. 80–88 (in Russian).

How to Cite
Polyakov, A. (2021). On homogeneous controllability functions. Visnyk of V. N. Karazin Kharkiv National University. Ser. Mathematics, Applied Mathematics and Mechanics, 94, 24-39. https://doi.org/10.26565/2221-5646-2021-94-02